Pennsylvania, 2024

Strong Wind in Pennsylvania, February 28, 2024

February 28, 2024 · NWS CTP · 2 events in 2 counties and zones

Strong wind gusts (50-56 mph) along and following a cold frontal passage caused sporadic wind damage across south-central Pennsylvania.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Strong wind gusts (50-56 mph) along and following a cold frontal passage caused sporadic wind damage across south-central Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Feb 28, 2:06 PM EST, 2 hours 14 minutes earlier.

Area forecast discussion, Feb 28, 2:06 PM EST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service State College PA
206 PM EST Wed Feb 28 2024

.SYNOPSIS...
-Unseasonably mild today then turning windy and sharply colder
 this afternoon through tonight
-Rounds of moderate to heavy rain showers today with localized
 strong to potentially damaging wind gusts
-Breezy and much colder for Leap Day
-Mild pattern resumes Friday as the calender flips to March

&&

.NEAR TERM /THROUGH TONIGHT/...
The main synoptic cold front/wind shift is approaching KBFD/KAGC
line as of 1845Z. This feature will be front and center as it
bulldozes through CPA this afteroon/evening. Despite very weak
instability, the deep layer wind field will remain particularly
strong - maintaining the potential for convectively enhanced
downward mixing/mtum transport to produce localized strong to
isolated damaging wind gusts (5% severe probability). Temps
start to tumble from NW to SE later this afternoon as colder air
rushes in behind the front. Sub freezing temps are forecast in
the NW mtns by 00UTC/7PM.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
Widespread non-convective, strong to potentially damaging winds
are likely behind the cold front later this afternoon and
tonight. Bufkit soundings and plumes indicate the potential of
50-55 mph gusts. Combination of strong CAA, very steep llvl
lapse rates, and 3hr pressure rises of 10+mb/3hr all support
wind headline issuance. The westerly flow and downsloping favors
the south central Alleghenies with the greatest risk of ~55 mph
wind gusts.

Strong winds and drier air behind the front should allow roads
to dry out before temps crash below freezing over most of the
region. We will continue to monitor risk of a flash freeze and
highlight with SPS if needed.

A brisk and cold west-northwest flow should support scattered
lake-enhanced orographic snow showers tonight night into
Thursday morning across primarily the NW Mtns. Max snow amounts
are up to 2 inches in the favored LE snowbelts and in persistent
bands. Wind chills overnight into AM Thursday will be in the
positive single digits to mid teens.

Seasonably cold and dry air will be advected into the region on
Thursday with breezy winds throughout the day. Temperatures on
Thursday afternoon will be -25 to -35F compared to Wednesday
afternoon, with wind chills making it feel even colder. Model
soundings show some very dry air above a weak inversion Thursday
afternoon, a scenario which supports undercutting NBM
dewpoints.

High pressure builds in Thursday night with clearing skies an
light winds possibly affording an opportunity to undercut minT
guidance given dry air/radiational cooling.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Friday will be the coldest day of the long range as it will
likely hold the return of clouds and wet weather as low
pressure sneaks up the East Coast. The trough helping to develop
the sfc low is caught in a progressive flow pattern. While the
sfc low lingers nearby on the Mid Atlantic Coast for a day
(thru Sat AM at least), the easterly flow is hardly anomalous.
Therefore, the moisture feed into PA will be meager. Expect the
rain to struggle to get into the far NW counties. The QPF in
the SE will be on the order of 0.25" with perhaps slightly
higher amounts SE of Lancaster and York.

Upper heights rise along the coast for the next few days. So,
we warm up through the weekend to much-above normal temps.
Maxes will run in the u50s and l60s for most places for the rest
of the period (into Wed). Only the higher elevations will hold
in the m50s. The next chc for rain comes in the middle of the
new week. But, model divergence increases after Monday,
decreasing confidence (low) in the precip forecast for Tue-Wed.
The highest we'll go with this forecast package is 40-50pct
centered on Tues. Confidence is much higher (medium to high)
than we will stay mild/warm for most of next week.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
A strong cold front accompanied by a narrow line of heavy
showers will bulldoze eastward across the airspace between
18-24Z. Expect a sharp wind shift from 180-240 degrees to
250-300 degrees behind the front. Sfc gusts will also increase
around the time of FROPA and peak between 40-50kt. Gusty winds
continue into Thursday before gradually subsiding by later in
the day. Brief IFR visibility is most likely with the line of
+SHRA; otherwise we are projecting borderline MVFR/IFR cigs to
develop across the western airspace this evening (odds better
than 50/50) into Thursday morning impacting KBFD/KJST. Much
colder air rushing into the airspace downwind of Lake Erie will
result in MVFR to IFR snow showers at KBFD and KJST. MVFR to low
VFR cigs are probable (>70%) across the central and eastern TAF
sites through tomorrow.

Outlook...

Thu...Lingering MVFR conds N/W. Generally VFR elsewhere. Sfc
wind gusts 270-300 degrees 20-30kts decreasing with time.

Thu night-Fri...Predominantly VFR areawide.

Fri night-Sat...Light rain and reductions possible.

Sun-Mon...No sig wx expected.

&&

.CLIMATE...
Spring-like warmth will last through midweek before a sharp cool
down for Leap Day. Temperatures are forecast to be unseasonably
mild and may approach daily records in some places. Here are
the daily record max temperatures for select sites in central
PA:

*New daily record max temp of 58 degrees was set at Bradford
 yesterday 2/26. This broke the previous record of 55 set back
 in 1976.

Wednesday, February 28:
-----------------------
Harrisburg: 	68/1976
Williamsport:	68/2016
State College: 	63/2016
Altoona: 		64/2018
Bradford:		59/2018

A few daily high minimum temperatures are possible on Wednesday.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 AM EST Thursday for PAZ004>006-010>012-
017>019-024>027-033>035-045.
Wind Advisory until 7 AM EST Thursday for PAZ028-036-037-041-
042-046-049>053-056>059-063>066.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Dangelo
AVIATION...Steinbugl
CLIMATE...Steinbugl
Hazardous weather outlook, Feb 28, 1:57 PM EST, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
157 PM EST Wed Feb 28 2024

PAZ028-036-049>053-056>059-063>066-291900-
Juniata-Franklin-Union-Snyder-Montour-Northumberland-Columbia-Perry-
Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
157 PM EST Wed Feb 28 2024

...WIND ADVISORY IN EFFECT UNTIL 7 AM EST THURSDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004-005-010-011-017-024-033-291900-
Warren-McKean-Elk-Cameron-Clearfield-Cambria-Somerset-
157 PM EST Wed Feb 28 2024

...WIND ADVISORY IN EFFECT UNTIL 7 AM EST THURSDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

Plummeting temperatures tonight along with snow showers could result
in locally hazardous driving conditions.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

Light snow accumulation and gusty winds could result in locally
hazardous travel conditions Thursday morning. Wind chills values will
drop into the positive single digits Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ037-041-042-046-291900-
Tioga-Northern Lycoming-Sullivan-Southern Lycoming-
157 PM EST Wed Feb 28 2024

...WIND ADVISORY IN EFFECT UNTIL 7 AM EST THURSDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

Plummeting temperatures tonight along with snow showers could result
in locally hazardous driving conditions.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ006-012-018-019-025>027-034-035-045-291900-
Potter-Northern Clinton-Northern Centre-Southern Centre-Blair-
Huntingdon-Mifflin-Bedford-Fulton-Southern Clinton-
157 PM EST Wed Feb 28 2024

...WIND ADVISORY IN EFFECT UNTIL 7 AM EST THURSDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

Plummeting temperatures tonight along with snow showers could result
in locally hazardous driving conditions.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

MRS

In the hours before

Special weather statement, Feb 28, 12:32 PM EST, 3 hours 48 minutes before
Special Weather Statement
National Weather Service State College PA
1232 PM EST Wed Feb 28 2024

PAZ004-005-281830-
McKean-Warren-
1232 PM EST Wed Feb 28 2024

...A LINE OF HEAVY RAIN SHOWER WITH WIND GUSTS OVER 45 MPH WILL
AFFECT WARREN AND NORTHWESTERN MCKEAN COUNTIES...

At 1227 PM EST, a line of gusty rain showers was located from near
Jamestown to 18 miles northwest of Warren to 10 miles north of
Franklin. Movement was northeast at 60 mph.

Locations impacted include...
Warren, Bradford, Allegany State Park, Sheffield, Columbus,
Youngsville, Wetmore, Russell, Spring Creek, Lottsville, Scandia,
Ludlow, Marshburg, Grand Valley, Warren South, Garland, Kinzua Dam,
Chapman State Park, Tidioute, and Sugar Grove.

This gusty rain showers may intensify and could knock down tree
limbs and blow around unsecured objects. If outdoors, consider
seeking shelter inside a building.

&&

LAT...LON 4200 7857 4162 7894 4165 7961 4200 7960
TIME...MOT...LOC 1727Z 245DEG 54KT 4222 7921 4195 7946 4154 7987

Lambert
Special weather statement, Feb 28, 3:29 PM EST, 51 minutes before
Special Weather Statement
National Weather Service State College PA
329 PM EST Wed Feb 28 2024

PAZ012-017-018-282100-
Northern Centre-Northern Clinton-Clearfield-
329 PM EST Wed Feb 28 2024

...A RAIN SHOWER WITH WIND GUSTS OVER 50 MPH WILL AFFECT EAST CENTRAL
CLEARFIELD...NORTHWESTERN CENTRE AND NORTHWESTERN CLINTON COUNTIES...

At 329 PM EST, a gusty rain shower was located 13 miles east of
Clearfield, moving northeast at 60 mph.

Locations impacted include...
Keating, Woodland, Renovo, Karthaus, Snow Shoe, Clarence, South
Renovo, Moshannon, Pine Glen, Monument, Hyner, Lecontes Mills,
Morrisdale, West Decatur, Grassflat, Kylertown, Wallaceton, and
Orviston.

This gusty rain shower may intensify. If outdoors, consider seeking
shelter inside a building.

&&

LAT...LON 4137 7765 4110 7759 4097 7785 4092 7835
      4107 7835
TIME...MOT...LOC 2029Z 244DEG 52KT 4104 7818

Banghoff
Special weather statement, Feb 28, 4:13 PM EST, 7 minutes before
Special Weather Statement
National Weather Service State College PA
413 PM EST Wed Feb 28 2024

PAZ019-026-027-282200-
Huntingdon PA-Mifflin PA-Southern Centre PA-
413 PM EST Wed Feb 28 2024

...A GUSTY SHOWER WILL IMPACT CENTRAL HUNTINGDON...MIFFLIN AND
SOUTHEASTERN CENTRE COUNTIES THROUGH 500 PM EST...

At 413 PM EST, Doppler radar was tracking a gusty shower along a line
extending from near State College to 13 miles southeast of
Hollidaysburg. Movement was east at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
State College, Lewistown, Huntingdon, Woodward, Boalsburg, Pleasant
Gap, Mount Union, Lemont, Burnham, Zion, Belleville, Houserville,
Pine Grove Mills, Milroy, Highland Park, Centre Hall, Yeagertown,
Millheim, Strodes Mills, and Reedsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4026 7825 4030 7826 4050 7813 4096 7769
      4098 7752 4097 7749 4102 7718 4085 7736
      4070 7735 4069 7730 4062 7748 4058 7750
      4051 7761 4038 7775 4032 7774
TIME...MOT...LOC 2113Z 255DEG 39KT 4075 7769 4032 7818

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Colbert

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Bedford

When
February 28, 4:20 PM EST
Where
Bedford forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.007, -78.490 (the zone’s center; the record gives no point)

Strong winds in Bedford County on the evening of February 28, 2024 knocked down multiple trees and power lines in Monroe Township.

Strong Wind, Mifflin

When
February 28, 8:20 PM EST
Where
Mifflin forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.610, -77.617 (the zone’s center; the record gives no point)

Strong winds in Mifflin County on the evening of February 28, 2024 uprooted a tree, knocked down power lines, and tore off some sheet metal roofing at Kish Park in Derry Township near Lewistown.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2024Every state in 2024This day in weather historyWarnings in Pennsylvania, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1154907, 1154908.